Forms over fields and Witt's lemma

  • David Sprehn
  • Nathalie Wahl

Abstract

We give an overview of the general framework of forms of Bak, Tits and Wall, when restricting to vector spaces over fields, and describe its relationship to the classical notions of Hermitian, alternating and quadratic forms. We then prove a version of Witt's lemma in this context, showing in particular that the action of the group of isometries of a space equipped with a form is transitive on isometric subspaces.

References

Artin, E., Geometric algebra, Wiley Classics Library, John Wiley & Sons, Inc., New York, 1988. https://doi.org/10.1002/9781118164518

Bak, A., On modules with quadratic forms, in “Algebraic K-Theory and its Geometric Applications (Hull, 1969)”, Springer, Berlin, 1969, pp. 55–66.

Dieudonné, J. A., La géométrie des groupes classiques, troisième éd., Ergebnisse der Mathematik und ihrer Grenzgebiete, no. 5, Springer-Verlag, Berlin-New York, 1971.

Fiedorowicz, Z. and Priddy, S., Homology of classical groups over finite fields and their associated infinite loop spaces, Lecture Notes in Mathematics, vol. 674, Springer, Berlin, 1978.

Friedrich, N., Homological stability of automorphism groups of quadratic modules and manifolds, Doc. Math. 22 (2017), 1729–1774.

Galatius, S. and Randal-Williams, O., Homological stability for moduli spaces of high dimensional manifolds. I, J. Amer. Math. Soc. 31 (2018), no. 1, 215–264. https://doi.org/10.1090/jams/884

Huang, H., Some extensions of Witt's theorem, Linear Multilinear Algebra 57 (2009), no. 4, 321–344. https://doi.org/10.1080/03081080701577171

Humphreys, J. E., Reflection groups and Coxeter groups, Cambridge Studies in Advanced Mathematics, vol. 29, Cambridge University Press, Cambridge, 1990. https://doi.org/10.1017/CBO9780511623646

Lam, T. Y., Introduction to quadratic forms over fields, Graduate Studies in Mathematics, vol. 67, American Mathematical Society, Providence, RI, 2005.

Magurn, B. A., van der Kallen, W., and Vaserstein, L. N., Absolute stable rank and Witt cancellation for noncommutative rings, Invent. Math. 91 (1988), no. 3, 525–542. https://doi.org/10.1007/BF01388785

Mirzaii, B., Homology stability for unitary groups. II, $K$-Theory 36 (2005), no. 3-4, 305–326. https://doi.org/10.1007/s10977-006-7109-8

Petrov, V., Overgroups of unitary groups, $K$-Theory 29 (2003), no. 3, 147–174. https://doi.org/10.1023/B:KTHE.0000006934.95243.91

Randal-Williams, O. and Wahl, N., Homological stability for automorphism groups, Adv. Math. 318 (2017), 534–626. https://doi.org/10.1016/j.aim.2017.07.022

Sprehn, D. and Wahl, N., Homological stability for classical groups, Trans. Amer. Math. Soc. 373 (2020), no. 7, 4807-4861. https://doi.org/10.1090/tran/8030

Tits, J., Formes quadratiques, groupes orthogonaux et algèbres de Clifford, Invent. Math. 5 (1968), 19–41. https://doi.org/10.1007/BF01404536

Wall, C. T. C., On the axiomatic foundations of the theory of Hermitian forms, Proc. Cambridge Philos. Soc. 67 (1970), 243–250. https://doi.org/10.1017/s0305004100045515

Wall, C. T. C., On the classification of Hermitian forms. II. Semisimple rings, Invent. Math. 18 (1972), 119–141. https://doi.org/10.1007/BF01389715

Witt, E., Theorie der quadratischen Formen in beliebigen Körpern, J. Reine Angew. Math. 176 (1937), 31–44. https://doi.org/10.1515/crll.1937.176.31

Published
2020-09-03
How to Cite
Sprehn, D., & Wahl, N. (2020). Forms over fields and Witt’s lemma. MATHEMATICA SCANDINAVICA, 126(3), 401-423. https://doi.org/10.7146/math.scand.a-120488
Section
Articles